Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 28, 2025, 7:54 PM CDT for Buena Vista County, Cherokee County, Plymouth County, Iowa. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2025, 7:54 PM CDT (00:54 UTC)
- Expired
- Apr 28, 2025, 8:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 8:13 PM CDT | HAIL 1 | 2 N Cherokee, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:29 PM CDT | Tornado Watch | SPC | 10 hr |
| Apr 28, 5:59 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3534 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
263
WUUS53 KFSD 290054
SVRFSD
IAC021-035-149-290145-
/O.NEW.KFSD.SV.W.0034.250429T0054Z-250429T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
754 PM CDT Mon Apr 28 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Cherokee County in northwestern Iowa...
East central Plymouth County in northwestern Iowa...
Buena Vista County in northwestern Iowa...
* Until 845 PM CDT.
* At 754 PM CDT, a severe thunderstorm was located near Remsen, or 11
miles east of Le Mars, moving east at 65 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cleghorn and Marcus around 800 PM CDT.
Cherokee around 805 PM CDT.
Larrabee around 810 PM CDT.
Other locations in the path of this severe thunderstorm include
Aurelia, Linn Grove, Sioux Rapids, Truesdale, Marathon and Albert
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4263 9603 4280 9608 4291 9548 4291 9491
4270 9492
TIME...MOT...LOC 0054Z 258DEG 58KT 4274 9595
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Weisser3 follow-up statements
790
WWUS53 KFSD 290108
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
808 PM CDT Mon Apr 28 2025
IAC149-290118-
/O.CAN.KFSD.SV.W.0034.000000T0000Z-250429T0145Z/
Plymouth IA-
808 PM CDT Mon Apr 28 2025
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PLYMOUTH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Iowa.
&&
LAT...LON 4264 9586 4284 9585 4291 9548 4291 9491
4270 9492
TIME...MOT...LOC 0108Z 256DEG 56KT 4279 9566
$$
IAC021-035-290145-
/O.CON.KFSD.SV.W.0034.000000T0000Z-250429T0145Z/
Cherokee IA-Buena Vista IA-
808 PM CDT Mon Apr 28 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CHEROKEE AND BUENA VISTA COUNTIES...
At 808 PM CDT, a severe thunderstorm was located near Cleghorn, or
near Cherokee, moving east at 65 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cherokee, Larrabee, Aurelia, Linn Grove, Sioux Rapids and
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9586 4284 9585 4291 9548 4291 9491
4270 9492
TIME...MOT...LOC 0108Z 256DEG 56KT 4279 9566
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Weisser428
WWUS53 KFSD 290126
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
826 PM CDT Mon Apr 28 2025
IAC021-035-290145-
/O.CON.KFSD.SV.W.0034.000000T0000Z-250429T0145Z/
Cherokee IA-Buena Vista IA-
826 PM CDT Mon Apr 28 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN CHEROKEE AND NORTHERN BUENA VISTA COUNTIES...
At 826 PM CDT, a severe thunderstorm was located over Peterson, or 13
miles northeast of Cherokee, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sioux Rapids, Marathon, Larrabee, Linn Grove, and Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 9547 4288 9564 4291 9548 4291 9491
4286 9497
TIME...MOT...LOC 0126Z 249DEG 50KT 4288 9536
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Weisser590
WWUS53 KFSD 290137
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
837 PM CDT Mon Apr 28 2025
IAC021-035-290147-
/O.EXP.KFSD.SV.W.0034.000000T0000Z-250429T0145Z/
Cherokee IA-Buena Vista IA-
837 PM CDT Mon Apr 28 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE AND
NORTHERN BUENA VISTA COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, small hail is still possible with
this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Iowa.
&&
LAT...LON 4277 9547 4288 9564 4291 9548 4291 9491
4286 9497
TIME...MOT...LOC 0137Z 258DEG 58KT 4291 9514
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:11 PM CDT, 1 hour 43 minutes earlier. Its key messages:
- The first round of severe storms has exited the area.
- A second round of isolated strong to severe storms has developed near the Nebraska/South Dakota border into northwestern Iowa. This continues moving northeast through 8-9 pm. Large hail up to 2"+ is the primary hazard with damaging winds up to 60 mph being the second hazard.
- Cooler conditions briefly return on Tuesday before temperatures rebound for the middle and end of the week. A few chances for light rain are possible throughout the week.
Area forecast discussion, Apr 28, 6:11 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 611 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - The first round of severe storms has exited the area. - A second round of isolated strong to severe storms has developed near the Nebraska/South Dakota border into northwestern Iowa. This continues moving northeast through 8-9 pm. Large hail up to 2"+ is the primary hazard with damaging winds up to 60 mph being the second hazard. - Cooler conditions briefly return on Tuesday before temperatures rebound for the middle and end of the week. A few chances for light rain are possible throughout the week. && .UPDATE... Issued at 604 PM CDT Mon Apr 28 2025 First round of storms will be exiting Clay county, IA by 6:30 PM. Strong to severe storms developed along the MO River and into northwestern IA, moving northeast over the next 2-3 hours. Severe thunderstorm watch has been issued for this area through tonight. Main hazards remain large hail to 2 inches and wind gusts to 60 mph. Stay weather aware. && .DISCUSSION... Issued at 338 PM CDT Mon Apr 28 2025 Strong to severe storms have developed east of I-29 this afternoon, especially along and east of highway-60. These storms are in a volatile environment as CAPE values are currently up to 2,000 to 3,000+ along with deep layer shear values up to about 60 knots. Latest hodographs show some curvature in the low levels along with some storm relative helicity (SRH) values above 100 m2/s2 though this curvature and associated SRH is decreasing as surface winds continue to veer to out of the southwest of the dry line. That said, there is sufficient surface vorticity and 0-3km CAPE is sufficient along the boundary which will continue an isolated tornado threat for any storm along the boundary. Outside of tornadoes, the main hazards of large hail up to 2"+ and damaging winds up to about 70 mph are possible with any storm that develops. While this initial round of storms looks to exit the area between 3 and 5 pm, a second round of isolated storms is possible along the second boundary/cold front that has pushed into central South Dakota. There is also a narrow area of drier air between the current dry line and cold front. However, a small amount of moisture looks to pool just along and behind the cold front. This looks to result in the possibility of a second round of isolated strong to severe storms. Latest hi-resolution models show one or two storms developing on or just behind the cold front itself. Instability will be on the lower end but shear will still remain strong with the left exit region of an upper jet overhead. Thus, this second chance for an isolated strong to severe storm will be a mainly large hail and damaging wind threat. Large hail will remain up to 2"+ along with damaging winds to 60 mph. With the potential for these storms to develop just along and behind the cold front, winds will be generally backing with height aloft. This suggests that left split storms will become the dominant storms with large hail being the primary threat. This second round of storms will come to an end by 8 pm to 9 pm this evening. Light rain showers are also expected well behind the front across parts of central and south central South Dakota through the evening hours as well. Any chance for rain will come to an end during the overnight hours. With cold air advection in place, low temperatures look to fall to the low 30s to low 40s. With low temperatures falling near to below freezing, this could affect growing vegetation. However, these temperatures will only be reached for a brief period of time. Thus have held off on issuing and frost/freeze headlines. High pressure moves into the area tomorrow, keeping conditions dry for the entire day. With 850 mb temperatures residing between +2C to +6C aloft, high temperatures will cool to near seasonable in the upper 50s and 60s. With high pressure directly over the area, winds will go light and variable. This will make for a pleasant Spring day across the area! Southerly winds will pick up for the evening and overnight hours. This will keep low temperatures a bit on the warm side with lows falling to the upper 30s to low 40s. A shortwave trough will rotate into the forecast area on Wednesday, bringing the next chance for rain. This is a weak shortwave though with weak forcing associated with it. Large scale subsidence will be in play due to the forecast area residing in the left entrance region of an upper level jet. At the same time, this wave will be moisture starved. Thus, only light rain is expected at this time. Weak instability will be present so there could be a few rumbles of thunder or weak thunderstorm. With such weak instability in place, no severe storms are expected. The ensembles support this light rain potential as they only show a 40-80% chance for rainfall amounts to exceed a hundredth of an inch. Temperatures on the other hand will warm a decent bit with highs warming to the 60s and 70s. Chances for rain will persist through the day but will be slowly waning through the overnight hours. Lows will fall to the 40s overnight. Broad troughing will reside over the Northern Plains for Thursday and Friday. Despite the troughing, highs will remain near to slightly above average in the 60s and 70s. With the best dynamical lift residing east of the area, Thursday and Friday will be dry. Northwest winds will prevail for both days but the winds will be stronger on Thursday with gusts up to about 30 mph. Upper level long wave ridging will push into the central US for the weekend. This will push high temperatures well above average into the 70s to up to about 80F. There could be renewed chances for rain on Sunday as southerly flow strengthens across the Plains ahead of an upper level trough pushing into the west coast. This chance for rain is uncertain though because little forcing for ascent will be present. However, given the strength of this trough, trends will be monitored over the coming days. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 604 PM CDT Mon Apr 28 2025 Watching storms across southern SD and northwestern IA through the next couple of hours. Should stay to the south of KFSD, but may impact KSUX between 01-04z. Showers move into KHON later this evening, but have kept KFSD dry as they may weaken by the time they get here. Winds remain strong out of the northwest through mid Tuesday morning with gusts to 30 knots. Winds become light and variable late morning/early afternoon before becoming southerly at the very end of the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE...SG DISCUSSION...Meyers AVIATION...SG
Hazardous weather outlook, Apr 28, 11:33 AM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1133 AM CDT Mon Apr 28 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-291645- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 1133 AM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to develop early this afternoon along and east of I-29, though the greatest risk for severe storms will be between 3 pm and 8 pm. The severe storms will be capable of large hail, damaging winds, and isolated tornadoes are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. SDZ038-039-050-052>055-057>061-063>066-068-069-291645- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 1133 AM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. While the main severe weather threat is expected to be along and east of I-29, an isolated strong to severe storm is possible along and north of the Missouri River between 5 pm and 8 pm. Large hail and damaging winds will be the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Apr 28, 7:06 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
706 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Hail 1 S Le Mars 42.77N 96.17W
04/28/2025 E1.25 Inch Plymouth IA Public
&&
SGLocal storm report, Apr 28, 7:10 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
710 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM Hail 5 N Beresford 43.15N 96.78W
04/28/2025 E1.75 Inch Lincoln SD Public
Quarter to golf ball sized hail reported via
social media.
&&
ASLocal storm report, Apr 28, 7:16 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
716 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM Hail 2 SW George 43.32N 96.03W
04/28/2025 E1.75 Inch Lyon IA Public
Ping pong to golf ball sized hail reported
via social media.
&&
ASLocal storm report, Apr 28, 7:21 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
721 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM Hail 4 W George 43.34N 96.08W
04/28/2025 E2.00 Inch Lyon IA Public
Hen egg sized hail reported via broadcast
media.
&&
ASLocal storm report, Apr 28, 7:26 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
726 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Hail Little Rock 43.44N 95.88W
04/28/2025 E0.88 Inch Lyon IA Public
Public reported dime to nickel sized hail.
&&
ASLocal storm report, Apr 28, 7:37 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
737 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Hail Sibley 43.40N 95.74W
04/28/2025 E1.25 Inch Osceola IA Public
Quarter to half dollar sized hail reported
via social media.
&&
ASThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:13 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.